Is dad's back pain from heart failure medication?

3 answers | Last updated: Dec 05, 2016
A fellow caregiver asked...

Since my dad started taking heart failure medication, he's been complaining of back pain. His lower back hurts all the time, and his upper back hurts if he exerts himself even the slightest bit. He suspects the back pain might be linked to the diuretic he's taking. Is it possible that his back pain is from heart failure medication?


Expert Answers

Barry M. Massie is chief of cardiology at the San Francisco V.A. Medical Center.

We've never seen back pain due to a diuretic, so it's unlikely that your father's pain is linked to that medication. Patients often attribute new symptoms to their medications, but there are actually many causes for back pain, some of which can be serious. Your father needs to be evaluated by his doctor.


Community Answers

Tomtuck answered...

i have found that my heart meds can cause back pain and joint pain. i expermited by lowing the doseage and the pain went away, then back to perscribed dose, and it came back. i tried again with the same results. tom


Ladyayn answered...

Please check with your pharmacist. Tell him him or her the meds that dad has been prescribed since being diagnosed with CHF. As a general rule, pharmacists keep up with the side effects of meds better than doctors. I'm not knocking doctors, but drugs are a pharmacists job and they are more knowledgeable about side effects than doctors. Think of it this way; the docs have all they can do and then some just keeping up with the latest in diseases and symptoms. Pharmacists job is meds and they go to classes constantly to keep up with the drugs etc. All the best, and thanks for being a caring son/daughter!